Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 19, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 15, 2000, 6:24 PM CST for Sumner County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Mar 15, 2000, 6:24 PM CST (00:24 UTC)
- Expired
- Mar 15, 2000, 7:30 PM CST
- In force
- 66 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sumner County, KS
The radar
The Wichita radar (KICT), 60 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 6:44 PM CST | Hail 0.88 | South Haven, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 15, 3:00 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 0.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 316 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1549 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 160025 SVRICT KSC191-160130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 624 PM CST WED MAR 15 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMNER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 730 PM CST. * AT 625 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF SOUTH HAVEN...OR ABOUT 25 MILES WEST OF ARKANSAS CITY...MOVING EAST AT 15 MPH. THIS EXTENDS THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR SUMNER COUNTY. * THE SEVERE THUNDERSTORM WILL BE NEAR SOUTH HAVEN AROUND 640 PM CST... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS... WINDS UP TO 60 MILES AN HOUR... STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER COUNTY UNTIL 730 PM CST. LAT...LON 3714 9758 3702 9753 3703 9717 3724 9729 HYSELL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:39 PM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Mar 15, 3:39 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 339 PM CST WED MAR 15 2000 MAIN CHALLENGE THIS PACKAGE IS PRECIP TYPE AND AMOUNT INTO THU. ETA SEEMED TO HAVE INITIALIZED SLIGHTLY BETTER IN OUR AREA...HOWEVER NO MODEL REALLY STANDS OUT. IN GENERAL...LOW MOVES SOUTH ALONG ROCKIES AND COMES OUT INTO THE PLAINS IN SOUTHEAST CO AND TX/OK PANHANDLES TONIGHT. BEST UPPER LEVEL DYNAMICS APPEARS IT WILL STAY TO OUR SOUTH AND WEST. HOWEVER DECENT ISENTROPIC LIFT REMAINS OVER OUR AREA INTO THU. FCST SOUNDINGS SHOW ATMOSPHERE REMAINS SAT THROUGH MIDDAY THU AS WELL. SOUNDINGS ALSO SHOW RAIN THE MOST LIKELY PRECIP TYPE FOR TONIGHT ACROSS MOST OF FCST AREA. EXPECT THE CHANGE TO SNOW TO START IN CEN SECTION CLOSE TO MIDNIGHT...AND SLOWLY MOVE SOUTH OVERNIGHT. THE CHANGE OVER IN SCEN KS MAY BE A TAD LATER THAN PREVIOUSLY THOUGHT...HOWEVER WILL LEAVE WORDING AFTER MIDNIGHT. WILL CHANGE WORDING IN SE SECTION TO TOWARD MORNING. SOUNDINGS DON/T SHOW IT CHANGING OVER UNTIL THU MORNING. BACKING UP TO THIS EVENING. SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED IN NORTHERN OKLAHOMA. APPEARS IT WILL BE A RACE BETWEEN WARM AIR FLOWING NORTH AND COLD FRONT MOVING SOUTH. WINDS AT ICT HAVE JUST NOW SWITCHED TO THE NORTHEAST. WOULD APPEAR FRONT IS JUST NOW MOVING THROUGH US AND BEST CHANCE FOR STRONG THUNDERSTORMS WILL BE CLOSER TO THE OKLAHOMA BORDER. CURRENT FCST TEMPS FOR TONIGHT GENERALLY LOOK GOOD...HOWEVER MAY RAISE FCST LOWS FOR RUSSELL AREA ONE CAT. EXPECT CLOUDY SKIES AND PRECIP TO CONTINUE INTO THU. WOULD THINK TEMPS WOULD NOT CLIMB A WHOLE LOT. WILL LOWER FCST HIGHS TOMORROW TO BE MORE IN LINE WITH MOS. FCST LOWS THU NIGHT STILL LOOK ON TRACK. WILL LOWER FCST HIGHS ON FRI SLIGHTLY. MODELS STILL SHOW A LOT OF UNCERTAINTY THROUGH THE EXTENDED. NOW WEEKEND LOOKS LIKE IT WILL BE DRY WITH A CHANCE FOR PRECIP FOR THE START OF THE WORK WEEK. HOWEVER WILL LEAVE ENTIRE EXTENDED DRY FOR NOW...DUE TO THE UNCERTAINTY. FCSTID = 7/NRR ICT 33 39 25 50 / 90 50 10 10 HUT 30 37 26 50 / 90 50 10 10 EWK 31 38 26 50 / 90 50 10 10 EQA 32 40 26 50 / 90 50 10 10 WLD 35 40 26 50 / 90 60 10 10 RSL 26 36 22 48 / 60 30 10 10 GBD 27 36 22 48 / 60 30 10 10 SLN 28 37 25 48 / 70 30 10 10 MPR 29 37 25 48 / 70 30 10 10 CFV 36 42 26 50 / 80 60 10 10 CNU 36 39 26 50 / 80 60 10 10 K88 34 38 26 50 / 80 60 10 10 .ICT...NONE.
In the hours before
Special weather statement, Mar 15, 4:25 PM CST, 1 hour 59 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-152245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 425 PM CST WED MAR 15 2000 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVnATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. HYSELL
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.